I just had total abd. hysterectomy. Im having vaginal dryness, and I am having severe hot flashes, but I can not take any estrogen, because I have history of estrogen receptor positive breast cancer. Im not sure what I can do if I cant take estrogen.
Talk with your oncologist... I've had ER+/PR+ breast cancer as well. My oncologist prescribes either Estring or Vagifem to any of her patients who have issues with vaginal dryness. The effect is almost exclusively local.
I hope your oncologist will agree that vaginal estrogen is OK for you. If not, you might try Vitamin E vaginal suppositories. If you google "Carlson Key-e" you should be able to find them. Not as effective as the vaginal estrogen products, but very soothing nonetheless.
My dr. recommends Effexor, an antidepressant that helps many with hot flashes who cannot take HRT. Glad to hear your situation as I had my HRT pulled when diag. w/ BC in May. Nice to come here and be reminded I'm not alone. Hot flashes are getting pretty terrible now & I'm considering the Effexor.
Thanks, my dr. suggested effexor too, but I really don't want to take another drug. Its the vaginal dryness that is terrible. The hot flashes are bad but I have been able to tolerate them. Im going to ask my oncologist if I can take the vaginal estrogen.
It's used regularly, *not* when you're having sex -- otherwise you could transfer it to your partner. For intercourse, a good lubricant would also be advisable, at least until the dryness problem goes away.
I can't take estrogen either because of a strong family history of breast cancer. I tried the Effexor for the hot flashes, but had to switch to Wellbutrin because of my insurance. It took a little time for me to get to the dosage that works for me, but it really has helped. My doctor also has me using Vagifem once a week. So far so good.
Do your homework before you start Effexor. I can tell you YES it works for hot flashes and night sweats. But that is it!!! It will kill your sex drive!!! And possibly your marriage. I have been a miserable beast of a woman for a year now. I am working on coming off the Effexor and it is a long hard road. You have to come down off it slowly. So slowly that I am bead counting to wean off the lowest dosage there is just to avoid the side effects. Do your homework!!! Dr's are quick to prescribe it but have no clue how to get you off of it.